Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 208, NWS Jackson, MS

June 24, 2002Madison Parish, Richland Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Jun 24, 2002, 4:20 PM CDT for Madison Parish, Richland Parish, Louisiana. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2002, 4:20 PM CDT (21:20 UTC)
Expired
Jun 24, 2002, 5:00 PM CDT
In force
40 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Madison Parish, LA, Richland Parish, LA

What was reported inside it

TimeReportWhereRemark
Jun 24, 4:35 PM CDTThunderstorm WindDelhi, LATrees fell on an apartment complex, resulting in minor damage to a few buildings.
Jun 24, 4:40 PM CDTHail 0.88Delhi, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1794 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 242120
SVRJAN
LAC065-083-242200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
420 PM CDT MON JUN 24 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND PARISH IN NORTHEAST LOUISIANA
  WESTERN MADISON PARISH IN NORTHEAST LOUISIANA

* UNTIL 500 PM CDT

* AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DELHI...OR ABOUT 16 MILES EAST OF
  RAYVILLE...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL RICHLAND PARISH 
  REMAIN OVER RURAL WESTERN MADISON PARISH 

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

LAT...LON 3242 9164 3236 9139 3251 9131 3261 9167

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:35 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 24, 2:35 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CDT MON JUN 24 2002

FORECAST ISSUES TODAY ABOUT SAME AS PAST SEVERAL DAYS. FORECAST
REVOLVES AROUND PROGRESS OF UPPER-LEVEL LOW PRESSURE SYSTEM ACROSS
LA/CLOUD COVER/AMOUNT OF RAIN WITH SYSTEM. ANOTHER PROBLEM TODAY/TUE
IS POTENTIAL FOR ISOLATED SEVERE STORMS. IN THE EXTENDED...PROBLEM
WILL BE RAIN CHANCES WITH REMNANTS OF UPPER-LEVEL SYSTEM.

STACKED UPPER-LEVEL COLD CORE LOW STILL CENTERED WEST OF KBTR.
AIRMASS SATURATED UP THROUGH 250 MB...IN SUSTAINED SE TO S FLOW. 12Z
PRECIP WATER VALUES RANGED BETWEEN 1.75 AND 2. AT 1830Z...SURFACE
DEWPOINTS RANGED FROM MID 60S TO LOWER 70S OVER REGION. BETTER
INSOLATION/TEMPS WARMER THAN SUN ALLOWED AIRMASS TO DESTABILIZE MORE
RAPIDLY. LIS ALREADY -6 TO -8 OVER AREA. FROM 12Z RAOBS...CAPE
VALUES OVER LOWER MS RIVER VALLEY RANGED FROM 2500 J/KG TO OVER 3000
J/KG AT KJAN...WITH AFTERNOON CAPES APPROACHING 4000 J/KG POSSIBLE.
FREEZING LEVEL ONLY AROUND 12K. IN ALL...EXPECT BETTER THUNDERSTORM
DEVELOPMENT THIS AFTERNOON/EVENING...WITH AN ISOLATED SEVERE STORM
POSSIBLE WILL NOT MENTION SEVERE IN ZONES. GIVEN DEEP MOISTURE...AN
EFFICIENT STORM COULD PRODUCE BRIEF HEAVY RAINFALL.

MODEL SCENARIOS STILL CONVERGE ON SOLUTION OF UPPER LOW SHIFTING
INTO NW LA TONIGHT. UPPER LOW THEN MOVES WEST INTO ARLATX BY 12Z
TUE. EARLIER MODEL RUNS TOOK UPPER LOW NORTH INTO SW AR. SEVERAL
WEAK SHORTWAVES WILL RIPPLE THROUGH RELATIVELY WEAK MID-/UPPER-LEVEL
FLOW. IN PROGS...DEWPOINTS/PRECIP WATER VALUES/LOWER-LEVEL RELATIVE
HUMIDITIES ALL REMAIN HIGH. YET...AVN/ETA BOTH ENTRAIN SIGNIFICANTLY
DRIER AIR OVER CWFA FROM EAST AT MID-/UPPER-LEVELS BY 12Z TUE.

FROM 12Z TUE ON...MODELS BEGIN TO DIFFER. ETA DEVELOPS SURFACE HIGH
PRESSURE AREA OVER NRN GULF MX. ETA ALSO OPENS CLOSED LOW PRESSURE
CENTER BY 06Z WED OVER ARLATX. COMBINATION OF THESE DEVELOPMENTS
APPEAR TO DIMINISH SUPPORT FOR PRECIP OVER CWFA TUE/WED IN ETA.
PRESENCE OF DRIER AIR COULD MEAN LESS CLOUDINESS (MAINLY ERN ZONES).
OVERALL..PREFER AVN SOLUTION WHERE LOW PRESSURE SYSTEM REMAINS
CLOSED OVER ARLATX THROUGH 18Z WED/MAIN TROUGH AXIS PERSISTS JUST
WEST OF CWFA.

GIVEN DIURNAL HEATING OF BASICALLY TROPICAL AIRMASS/ANY MESO-SCALE
BOUNDARIES THAT MIGHT DEVELOP/WEAK SHORTWAVES RIPPLING OVER CWFA...
EXPECT SCATTERED CONVECTION OVER THROUGH WED. WITH MORE INSOLATION/
MORE INSTABILITY/STEEPER TEMP LAPSE RATES...COULD MAKE ARGUMENT
FOR ISOLATED SEVERE STORMS TUE...ESPECIALLY ERN ZONES.

FROM WED THROUGH NEXT MON...AVN/MRF/NOGAPS SOLUTIONS KEEP WEAKENED
UPPER LOW PRESSURE REMNANTS AROUND ARLATX...WITH ABUNDANT MOISTURE
OVER LOWER MS RIVER VALLEY. UPPER-LEVEL/SURFACE HIGH PRESSURE
DEVELOPS OVER WRN STATES...THOUGH IMPACTS WILL NOT BE FELT OVER
CWFA. BY 12Z SAT...SOME SLIGHTLY DRIER AIR PUSHES INTO REGION FROM
EAST IN CIRCULATION AROUND DEVELOPING HIGH PRESSURE AREA OVER GA/FL.
HOWEVER...NO MAJOR WEATHER SYSTEM APPROACHES CWFA TO SCOUR AIRMASS
OF MOISTURE. GIVEN PERSISTENT SOGGY AIRMASS..EXPECT PARTLY CLOUDY
SKIES WITH SOME DIURNAL CONVECTION EACH DAY. LOCALLY HEAVY RAINFALL
COULD DEVELOP THROUGH EXTENDED.

WILL TREND TOWARDS AVN GUID VALUES. DAYTIME TEMPS GENERALLY IN 80S.
OVERNIGHT LOW GENERALLY IN 60S TO LOWER 70S. CURRENT MODEL SOLUTIONS
INDICATE PERSISTENCE WILL BE BEST FORECAST THROUGH MON.

PRELIMINARY NUMBERS
JAN 68/88/69/87/70  35353
MEI 67/89/68/87/69  34352

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Jun 24, 2:03 PM CDT, 2 hours 17 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
203 PM CDT MON JUN 24 2002

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
AND EVENING OVER PORTIONS OF NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS AND MUCH OF MISSISSIPPI. SEVERE STORMS ARE NOT
EXPECTED...HOWEVER...A FEW STORMS MAY PRODUCE WIND GUSTS TO 45
MPH AND SMALL HAIL MAINLY WEST OF THE MISSISSIPPI RIVER.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO REMAIN NEARLY
STATIONARY TONIGHT OVER CENTRAL PORTIONS OF LOUISIANA. MOIST
SOUTHERLY FLOW AND  DAYTIME HEATING WILL COMBINE WITH THE UPPER
LEVEL SYSTEM TO CONTINUE PRODUCING SHOWERS AND THUNDERSTORMS OVER
MUCH OF THE AREA THIS AFTERNOON AND EVENING. ACTIVITY SHOULD
BEGIN DECREASING AFTER SUNSET...BUT A FEW STORMS COULD LINGER
OVERNIGHT AS THE UPPER LOW CONTINUES TO PROVIDE UPPER LEVEL
INSTABILITY TO SUSTAIN SOME SHOWER AND THUNDERSTORM DEVELOPMENT.

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO...AND EMERGENCY
MANAGEMENT PERSONNEL FOR SEVERE WEATHER OPERATIONS...IS NOT
ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.